Case Studies | Pharmacology Science | India | Volume 8 Issue 2, February 2019
Azathioprine Induced Septicemia and Pancytopenia
Ameez S Khan, Vidya V Nair, Dr. Ganesan M.
Abstract: BACKGROUND: Azathioprine is a widely used immunosupressant introduced into clinical practise in 1960s for kidney transplant recipients. Myelosupression is known to occur with it, but severe pancytopenia and sepsis are uncommon. The genetic polymorphism of enzyme thiopurine S methyltransferase (TPMT) can lead to excessive drug toxicity, thus assay of serum TPMT may be useful to prevent this complication. CASE REPORT: A 44 year old male patient with long standing CKD, who underwent kidney transplant 10 years ago and missed OP consultation for past 1 year. Patient was taking Tab AZORAN (Azathioprine) 50 mg BD and Tab WYSOLONE (Prednisolone) 20 mg OD. Apparently a month ago, he developed intermittent high grade fever, easy fatigability, decreased urine output. He was found to have azotemia, uremic symptoms, anemia, volume overload, lethargic and a positive blood culture and sensitivity report with presence of Burkholderia cepacia. He had functioning left raduicocephalic AV fistula and canulated for HD. He was given with minimal immunosuppressive therapy and he has received 3 units of packed red cell transfusion. Fever settled with meropenem, but after 1 week, fever reappeared and patient admitted with pancytopenia. Tab AZORAN has been stopped and antibiotics continued for sepsis, fever subsided using Tab DOLO (Paracetamol) 650 mg. On discharge the total blood counts are found to be improving and patient became stable and oriented after administration of Filgrastim IV. CONCLUSION: This patient represents a probable case of azathioprine-induced severe pancytopenia and sepsis with a Naranjo probability score of 8. Clinical vigilance and close laboratory follow up are needed to avoid the possibility of sepsis and pancytopenia in long term prescribing of azathioprine for immunosupression.
Keywords: SEPTICEMIA, PANCYTOPENIA, KIDNEY TRANSPLANT RECIPIENT
Edition: Volume 8 Issue 2, February 2019,
Pages: 915 - 916
How to Cite this Article?
Ameez S Khan, Vidya V Nair, Dr. Ganesan M., "Azathioprine Induced Septicemia and Pancytopenia", International Journal of Science and Research (IJSR), https://www.ijsr.net/get_abstract.php?paper_id=ART20195298, Volume 8 Issue 2, February 2019, 915 - 916
How to Share this Article?